Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 104, NWS Charleston, SC

June 5, 1998Candler County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 5, 1998, 9:12 PM EDT for Candler County, Tattnall County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1998, 9:12 PM EDT (01:12 UTC)
Expired
Jun 5, 1998, 10:00 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Candler County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:30 PM EDTThunderstorm Wind 50Metter, GANumerous trees and powerlines down.
Jun 5, 9:35 PM EDTThunderstorm Wind 50Glennville, GATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS1 KCHS 060110 RRA
SVRCHS
GAC043-267-060200-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
912 PM EDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANDLER COUNTY IN SOUTHEASTERN GEORGIA
  TATTNALL COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 1000 PM EDT

* AT 910 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM MOVING QUICKLY ACROSS TOOMBS COUNTY AND
  SOUTHERN EMANUEL COUNTY... MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  METTER AND MANASSAS BY 930 PM
  REIDSVILLE NEAR 930 PM.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:10 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 8:10 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
810 PM EDT FRI JUN 5 1998

STRONG BOW LINE WITH TRW MOVING ACROS CNTRL GA TOWARDS OUR SE GA CWA.
THREAT AS WELL FURTHER TO N IN SC. LIKELY POPS LOOK GUD FOR THE ACTIVITY
LATE THIS EVE...THEN VERY LOW IF ANY POP REST OF NITE. NO SIGNIFICANT
CHANGES TO SUGGEST BEYOND THOSE ALREADY MADE FOR SVR WW.

CSTL WATERS...ALREADY UPDATED THRU 1 AM FOR SEVERE WW.

LAVIS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:34 PM EDTSevere Thunderstorm WarningCHSBulloch, Evans81 min
Jun 5, 9:42 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min
Jun 5, 9:42 PM EDTSevere Thunderstorm WarningCHSBryan63 min
Jun 5, 9:56 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham44 min
Jun 5, 10:02 PM EDTSevere Thunderstorm WarningCHSMcIntosh33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.